Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 141, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 17, 2004, 5:48 PM EDT for York County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 5:48 PM EDT (21:48 UTC)
- Expired
- Jul 17, 2004, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County York County, PA
The radar
The Sterling radar (KLWX), 125 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 172148
SVRCTP
PAC133-172245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 PM EDT SAT JUL 17 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 645 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER STEWARTSTOWN...OR 10 MILES SOUTH OF RED
LION...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DALLASTOWN AROUND 610 PM EDT...
RED LION AROUND 615 PM EDT...
BROGUE AND WINDSOR AROUND 620 PM EDT...
HALLAM AROUND 635 PM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.
LAT...LON 3979 7668 3971 7653 3978 7640 3986 7637
4005 7662
LAMBERT/JUNG
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:20 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 2:20 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 PM EDT SAT JUL 17 2004 .SYNOPSIS... SLOW MOVING UPPER LOW OVER OHIO WILL SPREAD STEADY RAINFALL ACROSS THE AREA OVERNIGHT AND SUNDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THE HEAVIEST RAIN IS EXPECTED VERY LATE TONIGHT THROUGH SUNDAY AFTERNOON ACROSS THE SOUTH CENTRAL MOUNTAINS EASTWARD THROUGH THE LOWER SUSQUEHANNA RIVER VALLEY. AT THIS TIME...FLOODING IS NOT ANTICIPATED FROM THESE AMOUNTS. MEAN TROF POSITION TO LINGER ACROSS THE REGION EARLY TO MID WEEK FOR CONTD CHANCES OF SHOWERS AND SEASONABLY COOL CONDITIONS. && .AVIATION...(18Z-18Z) DEVELOPING EASTERLY SURFACE FLOW OVERNIGHT STRENGTHENING ON SUN LEADING TO FREQUENT IFR CONDITIONS IN RAIN AND FOG WITH FEW EMBEDDED THUNDERSTORMS WITH RA/+RA. VFR SAT AFTN WITH -SHRA SPREADING NE FROM SW PA ACROSS CWA OVERNIGHT LOWERING CONDITIONS TO MVFR AFTER DARK. && .SHORT TERM (TONIGHT)... RAIN SHIELF SLOWLY BUT STEADILY PRESSING EASTWARD INTO THE LAURELS. ISOLATED CONVECTION HAS FIRED AHEAD OF THE AREA OF STRATIFORM RAINFALL OVER INDIANA AND CAMBRIA COUNTIES WITH EVEN A LIGHTNING STRIKE INDICATED IN THE PAST 15 MINS. ADDITIONAL WIDELY SCATTERED ACTIVITY HAS FIRED (ONE CELL) OVER FRANKLIN COUNTY AND JUST SOUTH OF THE PA/MD BORDER IN BALTIMORE COUNTY. RAIN SHIELD WL CONT TO EXPAND AND OVERSPREAD CENTRAL PA BY LATE TONIGHT AND THE REMAINDER OF EAST CENTRAL PA SUNDAY MORNING. && .LONG TERM (SUNDAY THROUGH SATURDAY)... SUN HIGHS WILL LIKELY BE WITHIN A FEW DEGREES OF RECORD MIN MAXES FOR KIPT AND KMDT. HAVE ISSUED SPS TO ADDRESS WIDESPREAD MDT RAINFALL...BUT NO CONCERN FOR FLOODING AT THE PRESENT TIME. HEAVIEST RAINFALL SHOULD MOVE EAST OF THE AREA SUN EVENING AS DRY SLOT ARRIVES FROM THE SOUTHWEST. SLOW MOVNING UPPER TROF AXIS REMAINS IN PLACE THROUGH MONDAY NIGHT... THEN GFS AND ETA DIFFER SOMEWHAT WITH ETA BRINGING SOME RISING HEIGHTS AHEAD OF A SOMEWHAT PROGRESSIVE H5 TROF IN THE WNW UPPER FLOW...WHILE THE GFS DROPS THIS TROF BACK INTO THE NEARLY STATIONARY EASTERN LONG WAVE TROF ALONG THE EASTERN SEABOARD. THE RESULT IS THE SAME...HOWEVER...WITH CHANCES OF SHOWERS LINGERING THROUGH THE END OF THE WEEK ALONG WITH BELOW NORMAL TEMPERATURES. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SYNOPSIS... AVIATION...BUDD SHORT TERM/LONG TERM...DEVOIR
Hazardous weather outlook, Jul 17, 3:46 AM EDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 346 AM EDT SAT JUL 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-171939- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 346 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL MOUNTAINS THIS AFTERNOON...AND SOME MAY MOVE SLOWLY AND PRODUCE HEAVY RAIN. ANY HEAVY RAIN MAY CAUSE SOME LOCALIZED MINOR FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: RAIN WILL DEVELOP LATE TONIGHT OVER THE SOUTHERN TIER AND SPREAD NORTHWARD TO COVER MOST OF THE REGION FOR THE DAYTIME ON SUNDAY. AT THIS TIME...NO WIDESPREAD FLOODING IS EXPECTED DUE TO THE LONG DURATION AND GENERALLY LIGHT INTENSITY OF THE EXPECTED RAINFALL. HOWEVER...THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER EASTERN PENNSYLVANIA ON SUNDAY AND SUNDAY EVENING...AND THIS COULD LEAD TO LOCAL MINOR FLOODING PROBLEMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DANGELO
In the hours before
Special weather statement, Jul 17, 1:33 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 133 PM EDT SAT JUL 17 2004 PAZ036-056>059-063>066-180132- ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LANCASTER PA- LEBANON PA-PERRY PA-SCHUYLKILL PA-YORK PA- 133 PM EDT SAT JUL 17 2004 ...A WET SUNDAY IS ON TAP FOR THE LOWER SUSQUEHANNA RIVER VALLEY... AN UNUSUALLY DEEP AND SLOW MOVING SUMMER STORM SYSTEM WILL APPROACH PENNSYLVANIA TONIGHT AND SUNDAY. RAIN FROM THIS WEATHER SYSTEM WILL OVERSPREAD MOST OF CENTRAL PENNSYLVANIA OVERNIGHT AND THE REST OF EAST CENTRAL PENNSYLVANIA SUNDAY MORNING. THE RAIN COULD BE HEAVY AT TIMES DURING THE DAY...AND MANY AREAS SHOULD RECEIVE BETWEEN ONE AND TWO INCHES OF RAIN BY LATE SUNDAY EVENING. AT THE CURRENT TIME...FLOODING IS NOT EXPECTED. HOWEVER...PONDING OF WATER ON AREA ROADWAYS WILL BE LIKELY SUNDAY AFTERNOON IN SOME OF THE HEAVIER DOWNPOURS. THE HEAVIEST RAIN SHOULD BE OVER BY NIGHTFALL...BUT SHOWERS WILL REMAIN IN THE FORECAST SUNDAY NIGHT AND MONDAY AS THE SYSTEM SLOWLY MOVES NORTH OF THE REGION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
Special weather statement, Jul 17, 3:45 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 345 PM EDT SAT JUL 17 2004 PAZ065-066-172145- LANCASTER-YORK- 345 PM EDT SAT JUL 17 2004 ...SLOW MOVING STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY AND THE WESTERN HALF OF LANCASTER COUNTY THROUGH 530 PM... AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 3 SLOW MOVING THUNDERSTORMS NEAR AND TO THE EAST OF INTERSTATE 83 IN EASTERN YORK COUNTY. THE STORMS NEAR YORK...EAST PROSPECT...AND BROGUE WERE DRIFTING NORTHEAST AT ONLY 5 MPH. THE THUNDERSTORM WILL MOVE TO NEAR EAST PETERSBURG...LANCASTER...WILLOW STREET AND SMITHVILLE BETWEEN 430 PM AND 5 PM. LOCALLY VERY HEAVY RAIN OF UP TO AN INCH IN AN HOUR WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS OF 30 TO 40 MPH MANY ACCOMPANY THE HEAVIER BURSTS OF RAIN. ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:42 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.